Changes in temperature can greatly affect blood sugars and cause them to fluctuate, so be understanding. Especially if you are in a new climate and not used to things yet (especially the heat). It takes people usually 2-3 weeks to adjust to a new temperature anyway. So it’s even worse for someone with diabetes.
2) Morning Time
The mornings can be tough. With Cazzy she goes through periods where this is bad enough in England. So as always it is just patience. They can get a bit grouchy but it’s for a good reason.
There will be extra supplies! If you have a bit of spare room in your bag help them out with carrying some of the supplies. We are going for 4 months so we have to take 3 times the amount necessary just in case of an emergency so this can be quite a cumbersome amount for just one person to worry about on top of all the normal supplies.
Going through airport security can be a slow process. This is especially true in smaller or remote airports where there is less staff and they are not used to coming across pumps. It can be quite stressful for Cazzy when some security personnel have no idea what her pump is or that she isn’t meant to take it through the full body scanners. They can be quite stubborn and rude sometimes as well.
Preparation is key! Especially with long trips, negotiating the amount of supplies they will need, and where to pick up extra insulin if necessary can be quite a painstaking but crucial task. So take the time to lend a hand with preparations. And most of all make sure you are well clued up on the plan.
Be aware of theft. Even in England, but especially in more unsavoury areas people will think that the pump or glucose monitor are mobile phones and will steal them. This has happened to Cazzy in an Exeter nightclub and in Thailand. So just be aware of where you are and what company you are in.
7) Hypo time!
THIS IS CRUCIAL! There are three stages to the “hypo”:
Stage one is the “mild” hypo, this is when the person knows they are in hypo and can treat it themselves with sugar- Cazzy’s choice is usually jelly tots! It usually takes up to 30 minutes for the body to fully recover from a hypo, so it’s important to take things slow and make sure they don’t drop back into one.
Stage two is when the blood sugar levels have dropped to a point that it may affect brain activity therefore resulting in the person feeling confused, and may struggle to treat their own hypo- in this instance, I would give Cazzy glucogel, which is a fast-acting gel which needs to be put on the gums and should raise blood sugars within 15 minutes!
Stage three is when it gets bad, and hopefully this never happens. The blood sugar has dropped so low that they are unconscious. In this instance you need to ring for medical assistance ASAP. If assistance is likely to take a while, then the Glucagon injection needs to be administered in the bum/thigh
8) Be understanding
Finally … Reassurance and support! This doesn’t necessarily apply to every Type 1 but from personal experience with those I have met and particularly spending so much time with Cazzy it is quick and easy to see how much of a toll diabetes can take. Being in a foreign environment where it is hot and it’s scary, problems can get amplified and be extremely upsetting. This is when you need to be calm and just be there for them and reassure them everything will be OK.
If there is anything you think I've missed out let me know below. I hope you find this useful :)
*** This article is a part of our series: "Preparing for South America - The Checklist" ***